Research suggests that the symptoms of menopause that gets eliminated during the hormone replacement therapy (HRT) may come back as soon the treatment is discontinued.
Hormone replacement therapy is the treatment procedure that uses medication containing hormones like estrogen plus progestin, also known as synthetic progesterone. At times the treatment may involve estrogen-only therapy, especially for women who had surgical removal of their uterus. HRT is often used to treat symptoms of menopause like hot flashes, mood swings, vaginal dryness, sleeping disorders etc.
AdvertisementAccording to a research funded by National Institutes of Health (NIH), postmenopausal women may get back their menopausal symptoms once they stop their hormonal therapy. The women who had participated in the study had been taking the HRT and had stopped the therapy when it ran into controversies in 2002. These women had reported the return of their symptoms in a moderate to severe manner, even after using the hormones for as long as five continuous years.
The researchers for the study had recommended that women, who are willing to try out HRT for getting some relief from their menopausal symptoms, may go for estrogen alone in case she had a hysterectomy, or estrogen along with progesterone in lowest effective dosage for a very short time.
Reference: Journal of the American Medical Association, July 2005
You May Also Like